Toxic/Nutritional Optic Neuropathy Treatment & Management
- Author: Andrew A Dahl, MD, FACS; Chief Editor: Hampton Roy, Sr, MD more...
Based on the literature, one standard treatment for patients who have nutritional optic neuropathy is not apparent, as various authors have had success with a variety of regimens.
Improved nutrition clearly is the key, as dietary deficiency is the common denominator in these patients. A well-balanced diet, which is high in protein, also should be supplemented with B-complex vitamins. Others believe that thiamine may contribute to recovery, even in patients who continue to abuse alcohol or tobacco.
Injections of hydroxycobalamin have been successful in treating patients with tobacco amblyopia, even when smoking continues.
It cannot be overemphasized to patients that stopping, or at least reducing, their smoking or consumption of alcohol is critical to their recovery. The latter, combined with an improved diet (green leafy vegetables and fruit daily) and vitamin supplementation, are the mainstay of therapy in nutritional optic neuropathy. Therefore, specific therapy includes thiamine 100 mg PO bid, folate 1 mg PO qd, a multivitamin tablet daily, and the elimination of any causative agent (eg, tobacco, alcohol).
Vitamin B-12 injections are reserved for patients with pernicious anemia. If pronounced nerve fiber layer dropout is present, treatment is futile.
Toxic optic neuropathies
For cases of toxic optic neuropathies, the treatment is more definitive; the goal is to identify and remove the offending substance.
Other than stopping the causative drug or substance, no specific treatment is available for the optic neuropathy caused by ethambutol. Once this is accomplished, most patients will recover, and this may take weeks to months. However, there are reports that vision may still decline or fail to recover even when the drug is stopped if damage is severe enough.
For isoniazid, vision also improves when administration of the drug is ceased. In some patients, the administration of pyridoxine has been used to help reverse the toxicity of isoniazid, but this improvement may be simply related to stopping it and not the pyridoxine. Because these drugs may be given concurrently in the treatment of tuberculosis, and both may produce a toxic optic neuropathy, physicians should remember that if stopping one does not result in the improvement of a patient's vision, then the other drug also should be stopped.
If an optic neuropathy is diagnosed in a patient taking both isoniazid and ethambutol, the latter drug should be discontinued first. If visual symptoms persist, then the isoniazid must also be discontinued.
Prompt discontinuation of amiodarone (in consultation with the patient's cardiologist) is essential if compelling evidence exists of toxic optic neuropathy from the drug. The visual symptoms, along with the disk swelling, can improve gradually over the next several months, rather than immediately. Conversely, visual loss or associated field defects reportedly can be permanent despite discontinuation of the drug,[14, 6] with the disc swelling progressing to optic nerve pallor. Of note, some patients have developed disc edema and subsequent optic neuropathy even after cessation of the drug.[5, 6]
When considering a nutritional optic neuropathy in a patient, especially elderly patients, one must always consider that folate or vitamin B-12 deficiencies may be responsible. In such cases, a hematologic consultation is warranted before treatment is undertaken, especially in the presence of a normal hematocrit.
A neurologist may be consulted to look for neurologic manifestations of nutritional deficiencies, neurological consequences of pernicious anemia, or toxicities from systemic medications and to determine whether further tests, such as cerebrospinal fluid studies, are indicated.
With respect to patients on amiodarone, it is strongly recommended to consult with the patient's cardiologist before discontinuing the drug. The ophthalmologist, in conjunction with the cardiologist, should determine whether the less established visual complications of the drug outweigh its highly proven cardiac clinical benefits.
See Medical Care.
Lim SA. Ethambutol-associated optic neuropathy. Ann Acad Med Singapore. 2006 Apr. 35(4):274-8. [Medline].
Orssaud C, Roche O, Dufier JL. Nutritional optic neuropathies. J Neurol Sci. 2007 Nov 15. 262(1-2):158-64. [Medline].
Murphy MA, Murphy JF. Amiodarone and optic neuropathy: the heart of the matter. J Neuroophthalmol. 2005 Sep. 25(3):232-6. [Medline].
Macaluso DC, Shults WT, Fraunfelder FT. Features of amiodarone-induced optic neuropathy. Am J Ophthalmol. 1999 May. 127(5):610-2. [Medline].
Nagra PK, Foroozan R, Savino PJ, et al. Amiodarone induced optic neuropathy. Br J Ophthalmol. 2003 Apr. 87(4):420-2. [Medline].
Nazarian SM, Jay WM. Bilateral optic neuropathy associated with amiodarone therapy. J Clin Neuroophthalmol. 1988 Mar. 8(1):25-8. [Medline].
Grzybowski A, Holder GE. Tobacco optic neuropathy (TON) - the historical and present concept of the disease. Acta Ophthalmol. 2011 Aug. 89(5):495-9. [Medline].
Wilczynski M, Wilczynska O. Severe acute bilateral alcohol-induced toxic optic neuropathy--case report. Klin Oczna. 2012. 114(3):208-12. [Medline].
Wang MY, Sadun AA. Drug-related mitochondrial optic neuropathies. J Neuroophthalmol. 2013 Jun. 33(2):172-8. [Medline].
Becker M, Masterson K, Delavelle J, Viallon M, Vargas MI, Becker CD. Imaging of the optic nerve. Eur J Radiol. 2010 May. 74(2):299-313. [Medline].
Santaella RM, Fraunfelder FW. Ocular adverse effects associated with systemic medications : recognition and management. Drugs. 2007. 67(1):75-93. [Medline].
Zoumalan CI, Agarwal M, Sadun AA. Optical coherence tomography can measure axonal loss in patients with ethambutol-induced optic neuropathy. Graefes Arch Clin Exp Ophthalmol. 2005 May. 243(5):410-6. [Medline].
Chai SJ, Foroozan R. Decreased retinal nerve fibre layer thickness detected by optical coherence tomography in patients with ethambutol-induced optic neuropathy. Br J Ophthalmol. 2007 Jul. 91(7):895-7. [Medline].
Johnson LN, Krohel GB, Thomas ER. The clinical spectrum of amiodarone-associated optic neuropathy. J Natl Med Assoc. 2004 Nov. 96(11):1477-91. [Medline].
Danesh-Meyer H, Kubis KC, Wolf MA. Chiasmopathy?. Surv Ophthalmol. 2000 Jan-Feb. 44(4):329-35. [Medline].
Glaser JS. Nutritional and toxic optic neuropathies. Glaser JS, ed. Neuro-ophthalmology. 3rd ed. Philadelphia: Lippincott; 1999.
Grant WM, Schuman JS. Toxicology of the Eye. 4th ed. Springfield, Ill: Charles C Thomas Publisher; 1993.
Kerrison JB. Optic neuropathies caused by toxins and adverse drug reactions. Ophthalmol Clin North Am. 2004 Sep. 17(3):481-8; viii. [Medline].
Lessell S. Nutritional deficiency and toxic optic neuropathies. Albert DM, Jakobiec FA, eds. Principles and Practice of Ophthalmology. 2nd ed. Philadelphia: WB Saunders Co; 2000.
Mantyjarvi M, Tuppurainen K, Ikaheimo K. Ocular side effects of amiodarone. Surv Ophthalmol. 1998 Jan-Feb. 42(4):360-6. [Medline].
Melamud A, Kosmorsky GS, Lee MS. Ocular ethambutol toxicity. Mayo Clin Proc. 2003 Nov. 78(11):1409-11. [Medline].
Miller NR. Anterior toxic optic neuropathies. Walsh and Hoyt's Clinical Neuro-Ophthalmology. 4th ed. Baltimore: Lippincott Williams & Wilkins; 1982. 254-260.
Miller NR. Retrobulbar toxic and deficiency optic neuropathies. Walsh and Hoyt's Clinical Neuro-ophthalmology. 4th ed. Baltimore: Lippincott Williams & Wilkins; 1982. 289-307.
Phillips PH. Toxic and deficiency optic neuropathies. Miller NR, Newman NJ, eds. Walsh and Hoyt's Clinical Neuro-ophthalmology. 6th ed. Baltimore: Lippincott Williams & Wilkins; 2005. 447-463.
Rizzo JF 3rd, Lessell S. Tobacco amblyopia. Am J Ophthalmol. 1993 Jul 15. 116(1):84-7. [Medline].
Sadun AA. Metabolic optic neuropathies. Semin Ophthalmol. 2002 Mar. 17(1):29-32. [Medline].
Woon C, Tang RA, Pardo G. Nutrition and optic nerve disease. Semin Ophthalmol. 1995 Sep. 10(3):195-202. [Medline].